I'm curious as to how it was determined your RA was caused by HCV. Unfortunately, autoimmune diseases like RA can sometimes be made worse by IFN. Only time will tell whether things get better post-tx. Hopefully you'll be one of those who feel better after you clear the virus.
I have had joint and muscle pain since I was 21, and I am 30 now. I have had HCV for half my life. I also tested positive for Rheumatoid Factor, and it runs in my family. However, HCV can cause a positive Rheumatoid Factor test. It doesn't cause Rheumatoid Arthritis though. There is a non-destructive inflammatory arthritis that mimics RA for some people that have HCV. That might be what's going on with me. No one in my family has gotten RA at 21, that is way too young. I was always such a strong healthy kid too, it just doesn't make sense. I am going to risk that the RF test was made positive by the HCV, and that the muscle/joint pain will go away after treatment. There is the risk that treatment can trigger worse RA. I guess you will know once you start treatment. Also, if you have signs of destructive arthritis (through xrays) I imagine that will tell you if its RA, or if its the joint/muscle pain caused by the Hep C virus.
My Grandfather has RA and I am not sure how they decided that the RA was caused by the Hep C. I am realy hopeing that this will all go away after treatment- God wouldnt that be grat I cannot immagine what life without pain would be like anymore- it has been 2 years. That would make me the happiest person in the world.
Your tale is much like mine...The pain in my hands/wrists drove me to the doctor. I insisted on getting tested for RA. I had decided that was my problem. I did not test positive for RA. She put me on Celebrex I believe it was. There was no difference in the pain. I couldn't stand it and was losing some function in my joints. She reviewed the test and sent me for more...that's how I found out about the HCV and she sent me off to a specialist.
Once I started treatment the pain left! My liver dr. said it was not RA working on my joints but the HCV. I've noticed a lot of people here complain about joint pain but I don't think there have been any studies connecting the two. I relapsed after tx. and even before I was tested I knew it was back because the pain returned.
I do believe if you reach svr it will go away.
Of course we are all different and I only know what I have experienced.
Good Luck to you...I hope you beat it.
I finished Tx Sept. 22, 2008. I had hec C type 2b. Apparently the virus cleared but the tx caused severe joint pain to the point where I was disabled. Rhuematologist put me on steroids (predn..) but I was afraid it was effecting my liver. I weaned off the steroids but I am now stuck w/ severe joint pains expecially in my knees. I really don't know what to do at this point....
Interesting the link between arthritis and HCV. I have had HCV 20 - 30 years and two years ago was diagnosed with osteo-arthritis in my knees through Xray - moderate in one knee and severe in the other. It came on really suddenly over a period of a few weeks when I was very stressed.
My arthritis is not so bad during treatment although I don't walk anymore and do no exercise, take lots of anti-inflammatories and panadol for the sx.
My practitioner could give me no info about the links between these two diseases.
Non-destructive inflammatory arthritis due to HCV - does anyone have any info about this arthritis post HCV treatment?
I work with my hands a lot (we all do).
I also work with hand and finger puppets for extended periods of time. Even though I do extensive hand, wrist, and upper body weight training, exercises and stetches: For a while there I was convinced I had some type of rheumatory or osteoarthritic condition because constant pain and discomfort came out of nowhere and lingered. It was constant and profound and I didn't realize how much it became a part of me.
I always thought this flowchart provided a cool explanation of the basics or rheumatiod arthritis - even though now, I understand it does not apply to me.
As far as my hands and knees go - or even with a minor sports injury (once nonsystemic inflammatory conditions were ruled out) Taking any kind of pill, shot or patch for localized inflammation seemed like extra work my liver didn't need and they too long to work :)
I have nothing against the OTC drugstore inflammatory gels and preparations other than mostl contain homeopathic indredients and do nothing for temporary inflammation or joint stiffness.
Don't get me wrong, homeopathy in general fascinates me
Topical NAISD's are absorbed through the skin into the underlying tissues, where it reduces pain and inflammation in the local area.
I don't know if the FDA or corporate America are the folks to thank for this, but a lot of amazing TOPICAL NAISD's are available OTC in the UK and some in Canada.
I have used a few of these for years and cannot believe the difference.
Some have different mechanisms of action, are fast acting and make an amazing difference!
Generic 2.5 and 5% Ibuprofen Gel
A 10% Ibuprofen Gel Forte may not be OTC but is everywhere anyway
Voltaran gel (1 % diclofenac)
Ketoprofen Gel (Oruvail - I think but not sure the tablet in America is Orudis)
Felbinac gel or Traxam: a nongreasy "Quickbreak" foam. I've seen but not used this
one. It comes in a can and provides relief for of rheumatic pain, the pain of non-
serious arthritic conditions and symptoms associated with soft tissue injury.
Furthermore (while I am on a rant), Lactulose is available OTC as it has limited abuse or misuse potential. I am almost 99.9% certain the United states is the only country in the world that requires a prescription for it.
The osmotic properties help with conditions other than those related to liver conditions. Here in the U.S. we now have the osmotic MiraLax, but it does not work the same way. Any pharmacist will confirm this. (Lactulose has about 20 brand names)
The point is: Science may not be able to provide the solutions many of the posts in this link mention - but this does not mean the quality of life should suffer as a result - especially for conditions that are likely temporary, or exacerbated by hepatitis C or HCV medications.
Doctors do not have all the answers - they are human and can underestimate themselves as easily as any one else.
A doctor can do more for you than you (or they themselves) believe - even if it is for temporary (but effective) relief.
A ridiculously huge grocery store just opened by my house and it has a compounding pharmacy. A few of the topicals listed above are available. I am not sure how it works, but it requires collaboration with your doctor.
No harm in asking about the viability of some of these things since lately a lot of us probably spend more time in a doctor's office or pharmacy than we ever have in our lives :)
My Dr say the pains I have in my ankle,shoulder and elbow may very well be RA and I was wondering about it possibly being a side effect of the Rebatol. I am gonna ask her to have me properly tested for RA but I didn't have these pains till after I had been treated with PEGintron and Rebatol. I am wondering about being treated with Remicade for RA after but I know one of the side effect of Remicade is flair up of Hep B Virus.